Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Houston/Galveston, TX

February 20, 2017Brazos County, Burleson County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 20, 2017, 12:49 AM CST for Brazos County, Burleson County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 12:49 AM CST (06:49 UTC)
Expired
Feb 20, 2017, 1:30 AM CST
In force
41 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brazos County, TX, Burleson County, TX

The radar

The Ft Hood radar (KGRK), 90 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 11:27 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 19, 11:27 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1127 PM CST Sun Feb 19 2017

.AVIATION...
Just minor tweaks for the 6z TAFs compared to the previous set.
Most fcsts were already updated for estimates as to when the
leading edge of storms currently in cntl will be moving into SE Tx
overnight. Moderate to heavy rain & perhaps 25-40kt gusts
expected along the initial boundary followed by several hours of
light to occasional moderate rainfall during the day Mon. Did
bring in some more favorable aviation conditions in the mid/late
afternoon hours. There's a chance we fog up tomorrow night w/
light winds & wet grounds. 47

&&

.PREV DISCUSSION... /ISSUED 1006 PM CST Sun Feb 19 2017/
More models are jumping on board with the Texas Tech WRF in
showing a little earlier arrival of the approaching system
overnight tonight. Current thinking puts the onset of showers and
storms to around 1 to 4 am for the Brazos Valley down to Matagorda
Bay, 3 to 6 am for the Houston metro, and 5 to 8 am for Liberty
County and around Galveston Bay. Of course, this is just the
onset, and showers and storms will likely impact SE Texas for much
of the day tomorrow. Some models including the HRRR are
suggesting the formation of a surface boundary which could be a
focus for training storms and heavier rainfall. Confidence on
where this boundary ends up focusing the heaviest rainfall is low.
A Flash Flood Watch remains in effect for much of SE Texas from 3
am to 4 pm. 11/47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  72  57  76  55 / 100  70  10  20  10
Houston (IAH)              69  72  61  76  59 /  80 100  30  30  10
Galveston (GLS)            68  70  63  72  62 /  60 100  50  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch from 3 AM CST Monday through Monday afternoon
     for the following zones: Austin...Brazoria...Brazos...
     Burleson...Chambers...Colorado...Fort Bend...Galveston...
     Grimes...Harris...Jackson...Liberty...Madison...Matagorda...
     Montgomery...San Jacinto...Walker...Waller...Washington...
     Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST Monday for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

     Dense Fog Advisory until 7 AM CST Monday for the following
     zones: Coastal waters from High Island to Freeport out 20
     NM.

&&
Hazardous weather outlook, Feb 19, 4:00 AM CST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
400 AM CST Sun Feb 19 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201000-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
400 AM CST Sun Feb 19 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Patchy fog and light drizzle will reduce visibility this morning
to less than 3 miles. A few areas could experience locally dense
fog with visibility below a 1/2 mile at times. Use caution if
driving this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An upper level trough will approach the state tonight. Showers and
thunderstorms are expected to develop around midnight and
overspread the region. A few of the storms could become strong
west of a Crockett to Houston to Bay City line with gusty winds
and small hail. However, The primary hazard will be heavy rain.
At this time...the heaviest rain is expected to fall between 3 AM
and 9 AM with light to moderate rain lingering into the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into early Monday.

GMZ330-335-350-355-370-375-201000-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
400 AM CST Sun Feb 19 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Sea fog will be possible through tonight. Visibility could fall
below a mile at times.

A storm system will bring additional showers and thunderstorms
late tonight. A few of the storms could be strong with heavy rain
reducing visibility and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A storm system will bring additional showers and thunderstorms
on Monday. A few of the storms could again be strong with heavy
rain reducing visibility and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:22 PM CSTMarine Dense Fog AdvisoryHGX5 hr
Feb 20, 1:28 AM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Washington3 hr
Feb 20, 1:28 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Madison62 min
Feb 20, 3:20 AM CSTAreal Flood AdvisoryHGXAustin, Grimes, Waller, Washington115 min
Feb 20, 3:24 AM CSTSevere Thunderstorm WarningHGXHouston, Madison, Trinity, Walker36 min
Feb 20, 3:27 AM CSTSpecial Weather StatementHGXTrinity48 min
Feb 20, 3:45 AM CSTSpecial Weather StatementHGXTrinity30 min
Feb 20, 4:09 AM CSTAreal Flood AdvisoryHGXGrimes, Houston, Madison, Montgomery, Trinity, Walker3 hr
Feb 20, 4:13 AM CSTSpecial Weather StatementHGXAustin, Colorado, Jackson32 min
Feb 20, 4:24 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Jackson, Wharton3 hr
Feb 20, 4:34 AM CSTSpecial Weather StatementHGXSan Jacinto, Trinity41 min
Feb 20, 4:47 AM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Wharton28 min
Feb 20, 4:52 AM CSTSpecial Marine WarningHGX113 min
Feb 20, 5:09 AM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Harris, Waller, Washington and 1 more36 min
Feb 20, 5:31 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 4 more3 hr
Feb 20, 5:43 AM CSTSpecial Weather StatementHGXFort Bend, Harris, Montgomery, Walker, Waller32 min
Feb 20, 5:48 AM CSTSevere Thunderstorm WarningHGXFort Bend, Grimes, Harris, Montgomery, Walker, Waller42 min
Feb 20, 6:03 AM CSTSpecial Marine WarningHGX57 min
Feb 20, 6:28 AM CSTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto, Trinity, Walker77 min
Feb 20, 6:43 AM CSTSpecial Marine WarningHGX32 min
Feb 20, 7:20 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Washington3 hr
Feb 20, 7:23 AM CSTSpecial Marine WarningHGX97 min
Feb 20, 7:41 AM CSTSpecial Weather StatementHGXBrazoria, Galveston64 min
Feb 20, 7:42 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Wharton3 hr
Feb 20, 10:29 AM CSTSpecial Weather StatementHGXChambers46 min
Feb 20, 2:10 PM CSTRiver Flood WarningHGXJackson50 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.